Nick Cannon Hospitalized: What Causes Kidney Failure?

Lots of things can cause kidneys to stop functioning, say experts, including trauma, dehydration and some common OTC and prescription medications

  • Share
  • Read Later
Getty Images for T-Mobile

When his wife Mariah Carey tweeted on Jan. 4 that her husband, America’s Got Talent host Nick Cannon, was in the hospital for kidney failure, the questions started flying. What caused his kidneys to break down? How serious is kidney failure? And how common is the condition in someone as young as the 31-year-old Cannon?

Cannon, who was hospitalized in Aspen, Colo., while vacationing with his family, told fans via Twitter that he was moving to a Los Angeles hospital. Carey told People.com that “the situation is not easy” and that Cannon was “in a lot of pain.”

That’s common, according to doctors. Kidneys are responsible for filtering toxins from the blood and removing waste, and they also balance the electrolytes that control blood pressure. When they fail, these toxins and wastes can build up in the blood and tissues, leading to infections, inflammation and pain.

Kidneys can fail for a number of reasons, most of which involve a drop in blood volume, either due to dehydration or from a trauma that interrupts normal blood flow. Some drugs that work as diuretics and sap the body of water can also trigger mild kidney failure.

Other medications that could damage kidneys include painkillers such as ibuprofen and naproxen, known as nonsteroidal anti-inflammatory drugs (NSAIDs), and antibiotics, which, in too large amounts, can be toxic.

Not all cases of kidney failure occur suddenly; some actually develop over a long period of time from chronic conditions like uncontrolled diabetes or hypertension.

While it’s not clear why Cannon suffered what Carey called “mild kidney failure,” the condition can be serious and potentially life-threatening if not treated. The symptoms include reduced urine production, swelling, nausea, diarrhea and a metallic taste in the mouth as waste products build up. In severe cases, mental changes can also occur, leaving patients confused and unable to concentrate.

Cannon, however, is optimistic about his recovery. “Thank you for all your love, prayers and concern,” he wrote on his Twitter account. “You know me … I will be a’right.”

0 comments